Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 111, NWS Indianapolis, IN

July 6, 2004Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 6, 2004, 5:37 PM EST for Lawrence County, Indiana. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2004, 5:37 PM EST (22:37 UTC)
Expired
Jul 6, 2004, 6:30 PM EST
In force
53 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Lawrence County, IN

The radar

The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:15 PM ESTTSTM WND DMG3 S Bedford, INCOUNTY SHERIFF REPORTS TREE DOWN ON CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:25 PM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 062244
SVRIND
INC093-062330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
537 PM EST TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF BEDFORD

* UNTIL 630 PM EST

* AT 535 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 16 MILES WEST OF OOLITIC TO 18
  MILES SOUTHWEST OF MITCHELL...OR ALONG A LINE EXTENDING FROM 17
  MILES WEST OF BEDFORD TO 17 MILES NORTHEAST OF JASPER...AND MOVING
  NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OOLITIC AROUND 600 PM EST
  BEDFORD AROUND 605 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3896 8669 3898 8663 3898 8640 3895 8638
      3891 8638 3890 8637 3877 8633 3869 8633
      3868 8668

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:15 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 6, 2:15 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST TUE JUL 6 2004

.DISCUSSION...MODELS IN GOOD AGREEMENT IN BRINGING RATHER STG UPPR
LO FOR THIS TIME OF YEAR OVR THE NRN MIDWEST EWD INTO THE ERN GRTLKS
BY THURS. FCST FOCUS WL CENTER ON POPS WITH THIS SYS.

IN THE NR TERM...OUTFLOW BOUNDARY EVIDENT ON SAT CURRENTLY EXTENDING
FM NR KHUF TO NR KMIE. DWPT POOLING ALSO EXTENDING FM NR KSDF TO NR
KSTL...SO THERE MAY ANOTHER REMNANT OUTFLOW IN THAT AREA. SO
FAR...CONVECTION HAS BEEN SUPPRESSED FOR THE MOST PART DUE TO SOME
SUBSIDENCE SEEN ON H20 LOOP. HOWEVER...AMS IS GETTING HIGHLY
UNSTABLE WITH LI/S APPROACHING -10 OVR THE SWRN ZONES. H20 LOOP ALSO
SHOWS SHORT WV TROF AXIS MOVG EWD THRU ERN IA/MO ATTM...SO LRG SCALE
LIFTING SHOULD BEGIN TO BLEED INTO AREA OVR THE NEXT COUPLE OF HRS
ALLOWING CONVECTION TO DVLP ALONG OUTFLOW BOUNDARIES AS WELL AS
INCOMING CDFNT. MODELS INDICATE THE BEST LIFT SHOULD BE ENTERING THE
WRN ZONES TOWARDS 23Z. WL GO WITH LIKELY/CATAGORICAL POPS ALL AREA
TONIGHT. POTENTIAL EXISTS FOR SOME STORMS TO PRODUCE HI WNDS DUE TO
THE RATHER STG WIND FIELDS ALOFT. WL ALSO MENTION HVY RAIN DUE TO
THE E-W ORIENTATION OF SOME OF THE OUTFLOWS.

IN THE LTR PDS...CDFNT IS PROGGED TO EXIT THE SE ZONES BY MIDDAY ON
WED. WL KEEP A LINGERING CHC POP IN THE SERN ZONES AS A RESULT.
REMAINDER OF SHORT TERM IS XPCTD TO BE DRY WITH SFC HI PRES SLOWLY
BLDG IN.

LO LVL THICKNESS PROGS SUGGEST NGM MOS HIGHS FOR WED/THURS MAY BE A
BIT TOO WARM. WL TAKE DOWN THE GUIDANCE A FEW NOTCHES AS A RESULT.
LOWS LOOK REASONABLE FOR NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAS
Hazardous weather outlook, Jul 6, 1:06 PM EST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
106 PM EST TUE JUL 6 2004

INZ021-028>031-035>049-051>057-060>065-067>072-071028-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
106 PM EST TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

...SEVERE WEATHER AND HEAVY RAINS EXPECTED LATER TODAY AND TONIGHT...

THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN PORTIONS OF CENTRAL
INDIANA...MAINLY SOUTH OF INTERSTATE 70 AFTER 3 PM TODAY. THESE
STORMS WILL MOVE NORTHEAST AT 25 TO 35 MPH ACROSS PORTIONS OF
CENTRAL INDIANA. THESE STORMS WILL BE CAPABLE OF PRODUCING
TORRENTIAL FLOODING RAINS...DAMAGING STRAIGHT LINE WINDS ALONG WITH
DIME SIZE HAIL. THE GREATEST RISK FOR SEVERE WEATHER WILL BE FROM 3
PM THROUGH 9 PM ACROSS THOSE AREAS SOUTH OF INTERSTATE 70.

MEANWHILE, ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS THOSE
AREAS NORTH OF INTERSTATE 70 AFTER 4 OR 5 PM. THESE STORMS WILL ALSO
BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS AND TORRENTIAL
FLOODING RAINS.

ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY IN
STORMS THAT INTERACT WITH THE SURFACE BOUNDARIES NOW LOCATED ACROSS
CENTRAL INDIANA...THE MAIN THREAT APPEARS TO BE POTENTIAL FLOODING
AND DAMAGING STRAIGHT LINE WINDS.

THE STORMS SHOULD PERSIST INTO THE OVERNIGHT HOURS...DIMINISHING
AFTER MIDNIGHT. FLOODING WILL BECOME AN INCREASING THREAT AFTER DARK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY AND MONDAY. IT IS TOO
EARLY TO TELL IF SEVERE WEATHER WILL ACCOMPANY THESE STORMS AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SEVERE WEATHER SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EVENING
ACROSS CENTRAL INDIANA.

PUMA/CO

In the hours before

Special weather statement, Jul 6, 3:30 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 PM EST TUE JUL 6 2004

INZ021-028>031-035>049-051>057-060>065-067>072-070400-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
330 PM EST TUE JUL 6 2004

..SEVERE THUNDERSTORM WATCH #580 REMAINS IN EFFECT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM.

JAS
Local storm report, Jul 6, 4:24 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
424 PM EST TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             DECKER                  38.52N 87.52W
07/06/2004  0.25 INCH        KNOX               IN   TRAINED SPOTTER

&&

AWIPSUSR
Local storm report, Jul 6, 4:47 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EST TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             MONROE CITY             38.61N 87.35W
07/06/2004  0.50 INCH        KNOX               IN   UNKNOWN

&&

KM
Local storm report, Jul 6, 5:06 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
506 PM EST TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             WASHINGTON              38.66N 87.17W
07/06/2004  1.00 INCH        DAVIESS            IN   PUBLIC

            ALSO WINDS ESTIMATED AT 40 MPH.

&&

KM
Local storm report, Jul 6, 5:07 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
507 PM EST TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     2 E WHEATLAND           38.66N 87.27W
07/06/2004  60 MPH           KNOX               IN   TRAINED SPOTTER

&&

KM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:53 AM ESTSevere Thunderstorm WarningINDHendricks, Morgan52 min
Jul 6, 2:43 PM ESTSevere Thunderstorm WarningINDMartin32 min
Jul 6, 4:55 PM ESTSevere Thunderstorm WarningINDDaviess65 min
Jul 6, 5:23 PM ESTSevere Thunderstorm WarningINDMartin37 min
Jul 6, 5:44 PM ESTSevere Thunderstorm WarningINDLawrence46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.